Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 31, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 7, 2002, 5:30 PM CDT for Archer County, Wichita County, Texas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 7, 2002, 5:30 PM CDT (22:30 UTC)
- Expired
- Apr 7, 2002, 6:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Archer County, TX, Wichita County, TX
The radar
The Altus AFB radar (KFDR), 72 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 5:55 PM CDT | Hail 1.25 | Windthorst, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 460 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 368 m²/s²
- 0-3 km storm-relative helicity
- 553 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 072230 SVROKC TXC009-485-072300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 529 PM CDT SUN APR 7 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN ARCHER COUNTY IN NORTHERN TEXAS EASTERN WICHITA COUNTY IN NORTHERN TEXAS * UNTIL 600 PM CDT * AT 529 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS FROM 3 MILES SOUTHWEST OF BURKBURNETT TO 9 MILES SOUTHWEST OF WINDTHORST...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE ARCHER CITY...BURKBURNETT... SCOTLAND...SHEPPARD AFB...WICHITA FALLS AND WINDTHORST HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO 70 MPH ARE LIKELY WITH THIS LINE OF SEVERE THUNDERSTORMS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3409 9865 3341 9863 3341 9843 3405 9844 30
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 5:30 PM CDT, 0 minutes earlier.
Area forecast discussion, Apr 7, 5:30 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 530 PM CDT SUN APR 7 2002 QUICK UPDATE TO EXPAND FFA. MESONET SHOWS RAINFALL TOTALS UP TO ARND 3 INCHES INTO SCNTRL OK. IN ADDITION LINE OF STG TO SVR TSTMS ACRS WRN N TX INTO SW OK WILL BE MOVING INTO SCNTRL OK LATER THIS EVENING. .OUN... OK...FLASH FLOOD WATCH TONIGHT ZONES OKZ031-032-OKZ040>043...OKZ046>048...OKZ050>052. TX...NONE.
In the hours before
Special weather statement, Apr 7, 12:04 PM CDT, 5 hours 26 minutes before
OKZ004>048-050>052-TXZ083>090-080300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1204 PM CDT SUN APR 7 2002 .THUNDERSTORM OUTLOOK... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR EXTREME SOUTHWEST PORTIONS OF WESTERN NORTH TEXAS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO MONDAY MORNING ACROSS THE REMAINDER OF WESTERN NORTH TEXAS AND PORTIONS OF WESTERN AND SOUTHERN OKLAHOMA. .LOCATION... THE MODERATE RISK IS SOUTHWEST OF A LINE FROM CROWELL TO ARCHER CITY. THE SLIGHT RISK IS GENERALLY WEST AND SOUTH OF A LINE FROM ALVA...TO CHICKASHA...TO MADILL. .TIMING... ALTHOUGH THUNDERSTORMS ARE ALREADY OCCURRING...THE THREAT OF SEVERE THUNDERSTORMS IN THE MODERATE RISK AREA IS EXPECTED FROM AROUND 3 PM THROUGH MID EVENING. IN THE SLIGHT RISK AREA THE THREAT OF SEVERE THUNDERSTORMS WILL EXIST THROUGHOUT THE REST OF THIS AFTERNOON AND TONIGHT. .IMPACTS... SOME DAMAGE TO AUTOMOBILES FROM LARGE HAIL...MINOR WIND DAMAGE TO TREES. .RECOMMENDED ACTIONS... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS AFTERNOON THROUGH EARLY MONDAY MORNING. PEOPLE SHOULD KEEP UP TO DATE WITH WEATHER CONDITIONS TODAY AND LISTEN FOR LATER FORECASTS...WATCHES AND WARNINGS. .DISCUSSION... SHOWERS AND THUNDERSTORMS HAVE BEEN WIDESPREAD ACROSS OKLAHOMA AND NORTH TEXAS THROUGH MUCH OF THE MORNING HOURS AND WILL PERSIST ACROSS PARTS OF THE AREA THROUGHOUT THIS AFTERNOON. THESE THUNDERSTORMS AND THE ASSOCIATED CLOUDINESS WILL CONTINUE TO KEEP THE AIRMASS COOL AND RELATIVELY STABLE. HOWEVER...SKIES MAY PARTIALLY CLEAR LATER THIS AFTERNOON ACROSS PORTIONS OF WESTERN AND SOUTHWESTERN OKLAHOMA AND WESTERN SECTIONS OF NORTH TEXAS. IF THIS CLEARING OCCURS... ADDITIONAL SURFACE HEATING COMBINED WITH INCREASING AMOUNTS OF LOW LEVEL MOISTURE WILL ALLOW THE ATMOSPHERE TO BECOME INCREASINGLY UNSTABLE...ESPECIALLY ACROSS THE MODERATE RISK AREA. MEANWHILE...AN UPPER LEVEL LOW PRESSURE AREA CURRENTLY OVER CENTRAL NEW MEXICO WILL CONTINUE TO MOVE SLOWLY EAST INTO WEST TEXAS LATER TODAY AND A DRYLINE CURRENTLY NEAR THE NEW MEXICO TEXAS BORDER WILL MOVE ACROSS PORTIONS OF WEST TEXAS AND THE TEXAS PANHANDLE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG AND AHEAD OF THE DRYLINE AND SPREAD INTO WESTERN SECTIONS OF NORTH TEXAS AND WESTERN AND SOUTHWESTERN OKLAHOMA LATER THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS THE REMAINDER OF WESTERN AND CENTRAL OKLAHOMA OVERNIGHT. HOWEVER... WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY FROM THIS AFTERNOON WILL KEEP THE AMOUNT OF INSTABILITY LIMITED AND WILL INHIBIT SEVERE THUNDERSTORM POTENTIAL TO THE EAST OF THE RISK AREA. .THREAT TABLE... VALID THROUGH 600 AM CST MON APR 8 2002 PROBABILITY OF THUNDERSTORMS...100 PERCENT. PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT. .OTHER HAZARDOUS WEATHER... HEAVY RAINFALL IS EXPECTED TO FALL SUNDAY AFTERNOON INTO MONDAY MORNING IN SOUTHEAST OKLAHOMA WHERE A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. PLEASE REFER TO THE LATEST VERSION OF THIS PRODUCT /WGUS64 KOUN OR OKCFFAOKC/ FOR MORE INFORMATION REGARDING THE FLASH FLOOD THREAT. 30
Local storm report, Apr 7, 4:43 PM CDT, 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
443 PM CDT SUN APR 07 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM 2 N BOMARTON TX .88 INCH HAIL
04/07/02 BAYLOR REPORTED BY PUBLICLocal storm report, Apr 7, 5:19 PM CDT, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
519 PM CDT SUN APR 07 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM 2 E ARCHER CITY TX 1.00 INCH HAIL
04/07/02 ARCHER REPORTED BY SPOTTERThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 3:52 PM CDT | Severe Thunderstorm Warning | OUN | Baylor | 38 min |
| Apr 7, 4:46 PM CDT | Severe Thunderstorm Warning | OUN | Wichita | 44 min |
| Apr 7, 4:48 PM CDT | Severe Thunderstorm Warning | OUN | Archer | 42 min |
| Apr 7, 5:20 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 40 min |
| Apr 7, 6:01 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 29 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.